Thu, Dec 20, 2018 at 03:45 PM
Naloxone treatment and training program already saving lives in Marshall County
Marshall Medical is supplying police departments in Marshall County with Narcan and teaching them how to use it to save the lives of people who overdose.
Marshall Medical paramedics first trained Guntersville Police Department and gave them 38 kits and five reserve kits. Paramedics Nick Guttery and Richey Mays conducted the training for administering Narcan, which is the brand name of the drug Naloxone, a nasal spray that reverses the effects of opioid overdose.
“We have already had two patients whose lives were saved by Guntersville Police using the knowledge gained by this program,” Guttery said. “These patients were in respiratory depression/arrest when the Naloxone was given by police. The Naloxone restored the patient’s respiratory drive and allowed the patient to self-oxygenate and perfuse their brain and heart until EMS arrived.”
The opioid crisis created a need for the training. Local police departments asked Marshall Medical to teach officers to administer the lifesaving medicine for overdose cases.
"The assistance offered by Marshall Health Systems is invaluable to our department,” said Guntersville Police Chief Jim Peterson. "We respond with EMS on a daily basis to medical calls, along with Guntersville Fire Department paramedics as well as MHS ambulance service. However, due to the nature of police work, the officers are often the first to discover an overdose patient. The addition of Narcan training is very important to us. It gives us the ability to give immediate treatment to a patient if it falls within the scope of an opioid overdose. And in the event of exposure to Fentanyl by an officer, it can be used treat our own people.”
Training was held for the Arab Police Department, as well as Boaz and Albertville departments. Marshall Medical will provide the Narcan supplies indefinitely.
When too much of an opioid medication is taken, it can slow breathing to a dangerously low rate. When breathing slows too much, overdose death can occur. Narcan reverses this potentially fatal situation by allowing the person to breathe normally again. Narcan is not a dangerous medicine. However, proper training is required by law.
Guttery said paramedics explained that each vial contains two milligrams. To use, half is squirted in each nostril. They trained officers to look for signs like a pulse but absent or low respiration and restricted pupils.
Most often, he said, people on the scene such as family members or other drug users will report drugs are to blame when they call emergency responders.
“This is going to be a big help,” Guttery said. “The law enforcement agencies were very interested and thankful to us for doing that for them.”